Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 8, NWS Sioux Falls, SD

February 17, 202222 counties in South Dakota; 8 counties in Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this wind advisory at Feb 17, 2022, 2:39 PM CST for 22 counties in South Dakota; 8 counties in Minnesota; Lyon County, Iowa. It took effect at Feb 18, 2022, 12:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2022, 2:39 PM CST (20:39 UTC)
In effect from
Feb 18, 2022, 12:00 PM CST
Expired
Feb 18, 2022, 7:00 PM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 31 counties

Lyon County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 44 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS73 KFSD 172039
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
239 PM CST Thu Feb 17 2022

IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-180445-
/O.NEW.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/
Lyon-Lincoln-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
239 PM CST Thu Feb 17 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northwest Iowa and southwest 
  Minnesota. This includes the Tribal Lands of the Yankton Sioux 
  Tribal Nation and the Flandreau Santee Sioux Tribal Nation.

* WHEN...From noon to 7 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High to very high fire danger also exists over snow free areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
4 follow-up statements
091 
WWUS73 KFSD 180254
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
854 PM CST Thu Feb 17 2022

MNZ081-089-090-181100-
/O.EXA.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/
Cottonwood-Nobles-Jackson-
854 PM CST Thu Feb 17 2022

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cottonwood, Nobles and Jackson Counties.

* WHEN...From noon to 7 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>069-181100-
/O.CON.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/
Lyon-Lincoln-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
854 PM CST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM CST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northwest Iowa and southwest 
  Minnesota. This includes the Tribal Lands of the Yankton Sioux 
  Tribal Nation and the Flandreau Santee Sioux Tribal Nation.

* WHEN...From noon to 7 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
076 
WWUS73 KFSD 180928
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
328 AM CST Fri Feb 18 2022

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
181730-
/O.CON.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
328 AM CST Fri Feb 18 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northwest Iowa and southwest 
  Minnesota. This includes the Tribal Lands of the Yankton Sioux 
  Tribal Nation and the Flandreau Santee Sioux Tribal Nation.

* WHEN...From noon to 7 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
622 
WWUS73 KFSD 181700
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1100 AM CST Fri Feb 18 2022

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
190100-
/O.CON.KFSD.WI.Y.0008.220218T1800Z-220219T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1100 AM CST Fri Feb 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northwest Iowa and southwest 
  Minnesota. This includes the Tribal Lands of the Yankton Sioux 
  Tribal Nation and the Flandreau Santee Sioux Tribal Nation.

* WHEN...From noon to 7 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
731 
WWUS73 KFSD 190055
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
655 PM CST Fri Feb 18 2022

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
190200-
/O.EXP.KFSD.WI.Y.0008.000000T0000Z-220219T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
655 PM CST Fri Feb 18 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

Northwesterly winds will remain breezy this evening, but will
continue their decreasing trend that has been observed over the 
past couple hours. 

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 17, 11:43 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 17, 11:43 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1143 AM CST Thu Feb 17 2022

.SHORT TERM...(Today and Tonight)
Issued at 353 AM CST Thu Feb 17 2022

Colder than average temperatures remain for most today, with
shifting winds. As of 09z this morning, satellite shows decreasing
cirrus around the area with some stratus just to the south of
Highway 20. Temperatures are in the teens and single digits, with
wind chills in the single digits and teens below zero thanks to
breezy northerly winds. Bundle up as you head out the door this
morning.

Winds continue to taper off this morning, as surface high pressure
slowly slides south across MN. This keeps winds generally northerly
along and east of I-29 most of the day, with winds shifting to
southerly by the afternoon west of I-29. Cold high pressure keeps
temperatures from warming much for most of the area, although warm
air advection and southerly flow aid in warming south central SD.
Highs range from the teens (southwestern MN) to near freezing (south
central SD).

Hourly temperatures tonight continue to be a bit of a trick, as warm
air advection and southerly flow strength overnight ahead of a
diving jet and low pressure. Thus, continue to expect "overnight"
lows to occur within a couple hours of midnight, then remain steady
and begin to rise through the overnight. Lows will be in the single
digits above in southwestern MN to lower 20s in south central SD.

A tightening surface pressure gradient brings strengthening southerly
winds overnight, which are expected to shift westerly through the
morning hours. By daybreak Friday, expect sustained winds around 15-
25 mph, and gusts to 35 mph.

.LONG TERM...(Friday through Wednesday)
Issued at 353 AM CST Thu Feb 17 2022

Temperatures are expected to warm into the 40s and 50s Friday thanks
to warm air advection and southerly/westerly flow. Breezy to windy
westerly winds will be a prominent features, sustained around 20-30
mph by the afternoon with gusts to 45 mph. Given westerly flow,
models do show robust mixing through much of the area, so will need
to monitor trends for potential increases from forecast for winds
and gusts. These conditions paired with lack of snow cover, Very
High Fire Danger is anticipated for most of the area Friday. Minimum
humidity values are currently progged to remain above critical
values; however, should we mix more efficiently, lower values are
certainly possible. An additional caveat to mixing potential would
be how quickly winds shift to northwesterly behind a front Friday
afternoon.

This front could bring some light precipitation to portions of the
area, although confidence is low have kept slight pops across
southwestern MN and northwestern IA for the time being. Continue to
struggle with low level saturation, but soundings are a bit more
favorable with deeper saturated layer than previous events. Do
expect any potential precip to remain light with most model guidance
(outside of the NAM/NAM Nest) lacking measurable QPF. Lows fall into
the single digits and teens Friday night with cold air advection and
northwesterly flow.

Highs have trended a touch colder again for Saturday (lower 30s east
to lower/mid 50s south central SD) with the slight timing changes in
brief mid level ridging ahead of the next dive in the jet Saturday
night. Despite this, expect strong southerly flow to return, leading
to another day of High to Very High Fire Danger. Although mild and
breezy to start Sunday, falling temperatures may mitigate some of
the fire concerns for Sunday afternoon.

Continue to watch the more active period for the beginning and into
mid point of next week. Models are in a bit more agreement than this
time yesterday, but still enough difference to keep confidence too
low to stray from the NBM. We'll see fairly zonal flow early in the
week with a couple of quick short waves give way to developing
trough and low pressure. As the trough deepens across the western
CONUS, expect a couple of waves to move through. Ensemble guidance
across the board maintain a majority of members with measurable QPF
through this timeframe, with high probability (still average around
60-80%) of at least 0.1" QPF, although models varying in location of
the highest probability. Thus, expect snowfall area-wide, with
amounts remaining uncertain. In addition to snow chances, an
additional point to watch will be temperatures. Currently, NBM
remains warmer than most guidance, with even the 50th percentile NBM
a couple degrees colder than the operational run (especially on
Tuesday). Ensemble guidance compared to climatology shows
temperatures within a couple of different layers within the coldest
10% or lower. Uncertainty lies currently in the timing/accumulation
of snow (which will impact temperatures) as well as a fair amount of
general spread remaining in the data. Regardless, the first half of
next week will likely see every day below to well below normal for
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1127 AM CST Thu Feb 17 2022

VFR conditions are expected for the TAF period. Northerly winds
today will turn southerly through the afternoon hours. The
southerly winds then turn to out of the west and increase in
strength Friday morning. LLWS remains possible during the
overnight and morning hours on Friday. However, have again not
included the LLWS in a TAF due to stronger gusts mixing down to
the surface.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...Meyers
Hazardous weather outlook, Feb 17, 2:22 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
222 PM CST Thu Feb 17 2022

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-
050-052>071-182030-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Union-
222 PM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High to very high fire danger exists on Friday. Westerly winds
should gust to 40 to 45 mph at times. Precautions should be taken
to prevent fire start and spread.

Snow and much colder conditions are expected next week. The better
chances for snow will be Monday into Tuesday with the coldest air
Tuesday into Thursday. Wind chill values will likely average 15
below to 30 below during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-182030-
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Brookings-
222 PM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chills this morning are in the teens to twenties below zero with
temperatures in the single digits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Westerly winds should gust to around 45 mph at times on Friday.

Snow and much colder conditions are expected next week. The better
chances for snow will be Monday into Tuesday with the coldest air
Tuesday into Thursday. Wind chill values will likely average 15
below to 30 below during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2022Wind Advisories in Minnesota, 2022Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.